Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc| August 21, 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.